Alert archive / North Carolina / Tornado Warnings in 2024

Tornado Warning 49, NWS Wilmington, NC

September 27, 2024Columbus County, North Carolina; Horry County, South Carolina

NWS Wilmington, NC issued this tornado warning at Sep 27, 2024, 9:37 AM EDT for Columbus County, North Carolina; Horry County, South Carolina. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 27, 2024, 9:37 AM EDT (13:37 UTC)
Expired
Sep 27, 2024, 10:00 AM EDT
In force
23 min
Issued by
NWS Wilmington, NC
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

Counties Columbus County, NC, Horry County, SC

The radar

The Wilmington radar (KLTX), 35 km from the middle of the area, began a volume at 13:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 27, 8:02 AM EDTTornado WatchSPC12 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 1.6 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2024-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1276 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2024-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 284 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1276 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
677 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
284 m²/s²
0-3 km storm-relative helicity
288 m²/s²
Significant tornado parameter
2.1
Supercell composite
15.8

Open this sounding in Storm Lab

The text

As transmitted.

669 
WFUS52 KILM 271337
TORILM
NCC047-SCC051-271400-
/O.NEW.KILM.TO.W.0049.240927T1337Z-240927T1400Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Wilmington NC
937 AM EDT Fri Sep 27 2024

The National Weather Service in Wilmington has issued a

* Tornado Warning for...
  Southwestern Columbus County in southeastern North Carolina...
  Central Horry County in northeastern South Carolina...

* Until 1000 AM EDT.

* At 936 AM EDT, a severe thunderstorm capable of producing a tornado
  was located over Hammond, or 9 miles northwest of North Myrtle
  Beach Airport, moving north at 50 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Goretown around 940 AM EDT.
  Loris around 945 AM EDT.
  Tabor City around 950 AM EDT.
  Sidney and Mollie around 955 AM EDT.
  Clarendon and Williams around 1000 AM EDT.

Other locations impacted by this tornadic thunderstorm include Loris
Community Hospital.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Please send your reports of hail and/or wind damage, including trees
or large limbs downed, by calling the National Weather Service office
in Wilmington at 1-800-697-3901.

&&

LAT...LON 3388 7879 3389 7888 3424 7892 3423 7867
TIME...MOT...LOC 1336Z 184DEG 43KT 3391 7884 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN

$$

III
2 follow-up statements
580 
WWUS52 KILM 271349
SVSILM

Severe Weather Statement
National Weather Service Wilmington NC
949 AM EDT Fri Sep 27 2024

NCC047-SCC051-271400-
/O.CON.KILM.TO.W.0049.000000T0000Z-240927T1400Z/
Columbus NC-Horry SC-
949 AM EDT Fri Sep 27 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1000 AM EDT FOR
SOUTHWESTERN COLUMBUS AND NORTH CENTRAL HORRY COUNTIES...

At 948 AM EDT, a severe thunderstorm capable of producing a tornado
was located over Goretown, or 16 miles northwest of Little River,
moving north at 50 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Tabor City, Sidney, Clarendon, and Williams around 955 AM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Please send your reports of hail and/or wind damage, including trees
or large limbs downed, by calling the National Weather Service office
in Wilmington at 1-800-697-3901.
&&

LAT...LON 3398 7881 3404 7889 3424 7892 3423 7867
TIME...MOT...LOC 1348Z 184DEG 43KT 3405 7883 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN

$$

III
846 
WWUS52 KILM 271403
SVSILM

Severe Weather Statement
National Weather Service Wilmington NC
1003 AM EDT Fri Sep 27 2024

NCC047-SCC051-271413-
/O.EXP.KILM.TO.W.0049.000000T0000Z-240927T1400Z/
Columbus NC-Horry SC-
1003 AM EDT Fri Sep 27 2024

...THE TORNADO WARNING FOR SOUTHWESTERN COLUMBUS AND NORTH CENTRAL
HORRY COUNTIES HAS EXPIRED...

The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been allowed to expire.

A Tornado Watch remains in effect until 600 PM EDT for southeastern
North Carolina...and northeastern South Carolina.

Please send your reports of hail and/or wind damage, including trees
or large limbs downed, by calling the National Weather Service office
in Wilmington at 1-800-697-3901.

&&

LAT...LON 3398 7881 3404 7889 3424 7892 3423 7867
TIME...MOT...LOC 1403Z 184DEG 43KT 3422 7882 

$$

III

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this tornado warning went out at Sep 27, 7:00 AM EDT, 2 hours 37 minutes earlier.

Area forecast discussion, Sep 27, 7:00 AM EDT, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
700 AM EDT Fri Sep 27 2024

.SYNOPSIS...
The center of now Hurricane Helene passes west of the area
today, with a threat for moderate to heavy rain, gusty winds,
and isolated tornadoes over the local area. Cool and dry high
pressure returns this weekend into next week.

&&

.UPDATE...
Minimal changes with the latest forecast. Gusts remain strong
this afternoon with deeper mixing and peeks of morning sun.
Active tornado warnings in portions of SC will continue to be a
concern this morning and early this afternoon with continued
destabilization.

&&

.NEAR TERM /THROUGH TONIGHT/...
Helene is currently over southern GA and continues to race off
to the north. As the storm approaches the southern Appalachians,
a feeder band of convection will develop along the Gulf Stream
and gradually mature in a increasingly unstable environment. Dry
air advection aloft, currently being wrapped into the southern
edge of the system over the FL panhandle, will lead to better
lapse rates aloft and deeper convection along the established
band. This period between 10Z and 17Z will see the greatest
threat of tornadoes.

Storm structure over portions of coastal SC and coastal GA have
been very impressive overnight, although isolated after
midnight. HREF ensembles continue to indicate that the
environment will continue to be conducive for tornadic
development as low level wind fields strengthen over coastal
NC/SC. Ensemble updraft helicity tracks show the best potential
will peak across the Cape Fear region with the final band of
convection by mid and late morning. This coincides with
increased convective potential as flow becomes more elongated
along the Gulf Stream and peeks of sunshine assist with further
destabilization.

Dry air will quickly engulf the area after noon from south to
north with clearing skies. Boundary layer mixing and strong
wind fields in the low levels will promote gusts up to 45 mph
this afternoon for both inland and coastal areas. The best
chance of this occurring will be late morning to early afternoon
across the Pee Dee region and early to mid afternoon in
southeastern NC.

Winds quickly abate during the late afternoon and early evening
with a decoupling boundary layer. Expect partly cloudy
(possibility of a few mid level clouds) to mostly clear skies
and dry conditions overnight. Mid 60s expected inland and lower
70s likely along the Grand Strand and southeastern NC as light
onshore flow continues.

&&

.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
Expect a return to dry weather Saturday as the remnants of
Helene weaken and pass off to the NW. Despite an upr-level
closed low being located west of the area, maintaining a rain-
free forecast as an expansive dry slow is wrapped around the SE
side of the low. This also allows for a sunny sky, with temps
reaching the mid 80s. Low temps Saturday night in the mid 60s
to lwr 70s under a slight increase in cloud cover.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
Fairly quiet weather for the long term period. Main synoptic
item of note is the aforementioned closed low finally opening up
to a trough and shifting east through the local area then
offshore. Slightly increasing deep-layer moisture will allow for
isolated showers and thunderstorms Sunday through Tuesday, but
in general rain chances remain rather low. Dry weather mid to
late week as weak sfc high pressure builds in from the west.
Temps close to climatological norms this period with highs in
the low/mid 80s and lows in the 60s to lwr 70s.

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
Band of convection pivoting across the area this morning will
become oriented south to north over the next couple of hours.
Heavy rain and strong winds are likely with this convection and
some severe weather may also be observed at the terminals. LLWS
also included, primarily for the convective band.

Deeper mixing will produce wind gusts up to 45 knots across the
area as the strong wind fields remain late this morning and
through the afternoon. Gradual improvement is expected after the
line of convection pushes north of the region. Winds drop to
around 10 knots this evening as mixing ceases. VFR and drying
overnight.

Extended Outlook... VFR should return through the weekend under
high pressure.

&&

.MARINE...
Through Tonight...Hazardous marine conditions will continue
today as strong winds, waterspouts, and high seas persist.
Waterspouts associated with a band of convection will move south
to north across the area beginning around sunrise and continue
through the early afternoon. Convection should come to an end
thereafter with drier air moving into the area. Gusts will
gradually improve overnight with elevated seas will slowly
improve as well. Small Craft Advisory conditions will likely
continue through Saturday morning and an advisory will replace
the Tropical Storm Warning in SC waters.

Saturday through Tuesday...Improving marine conditions through
the day Saturday as the remnants of Helene weaken and push off
to the NW. Maintained the SCA until noon Saturday as seas will
take some time to drop below 6 ft. Thereafter through next week,
expect mainly benign marine conditions with sustained winds no
higher than 10-15 kt and seas 2-4 ft.

&&

.TIDES/COASTAL FLOODING...
Minor coastal flooding remains a threat this afternoon as
onshore winds continue. Flooding along the Lower Cape Fear River
will impact both sides of the river during the afternoon high
tides today. Normal water levels should return this weekend.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...High Surf Advisory until midnight EDT tonight for NCZ106-108-
     110.
     High Risk for Rip Currents through this evening for NCZ106-108-110.
     Coastal Flood Advisory until 10 AM EDT this morning for NCZ107.
SC...Tropical Storm Warning for SCZ017-023-024-032-033-039-054>056-
     058-059.
     High Surf Advisory until midnight EDT tonight for SCZ054-056.
     High Risk for Rip Currents through this evening for SCZ054-056.
MARINE...Small Craft Advisory until noon EDT Saturday for AMZ250-252.
     Tropical Storm Warning for AMZ254-256.
&&

SYNOPSIS...ILM
UPDATE...21
NEAR TERM...21
SHORT TERM...MAS
LONG TERM...MAS
AVIATION...21
MARINE...MAS/21
TIDES/COASTAL FLOODING...ILM
Hazardous weather outlook, Sep 27, 4:05 AM EDT, 5 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
405 AM EDT Fri Sep 27 2024

AMZ254-256-SCZ017-023-024-032-033-039-055-058-059-280815-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-Marlboro-Darlington-Dillon-Florence-Marion-Williamsburg-
Inland Georgetown-Central Horry-Northern Horry-
405 AM EDT Fri Sep 27 2024

...TORNADO WATCH 687 IN EFFECT UNTIL 8 AM EDT THIS MORNING...
...TROPICAL STORM WARNING IN EFFECT...

This Hazardous Weather Outlook is for the adjacent Coastal Waters
and northeast South Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Tropical Storm Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SCZ054-056-280815-
Coastal Horry-Coastal Georgetown-
405 AM EDT Fri Sep 27 2024

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 6 AM EDT EARLY THIS
MORNING...
...HIGH SURF ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
...TORNADO WATCH 687 IN EFFECT UNTIL 8 AM EDT THIS MORNING...
...TROPICAL STORM WARNING IN EFFECT...
...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Surf Advisory.
   Tornado Watch.
   Coastal Flood Advisory.
   Tropical Storm Warning.
   High Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.

Minor coastal flooding possible with this afternoon's high tide.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-280815-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
405 AM EDT Fri Sep 27 2024

...SMALL CRAFT ADVISORY IN EFFECT UNTIL NOON EDT SATURDAY...
...TORNADO WATCH 687 IN EFFECT UNTIL 8 AM EDT THIS MORNING...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.
   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-105-280815-
Robeson-Bladen-Columbus-Inland Pender-
405 AM EDT Fri Sep 27 2024

...TORNADO WATCH 687 IN EFFECT UNTIL 8 AM EDT THIS MORNING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-110-280815-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-
405 AM EDT Fri Sep 27 2024

...HIGH SURF ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
...TORNADO WATCH 687 IN EFFECT UNTIL 8 AM EDT THIS MORNING...
...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Surf Advisory.
   Tornado Watch.
   High Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Minor coastal flooding possible with this afternoon's high tide.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ107-109-280815-
Inland New Hanover-Inland Brunswick-
405 AM EDT Fri Sep 27 2024

...TORNADO WATCH 687 IN EFFECT UNTIL 8 AM EDT THIS MORNING...
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 10 AM EDT THIS MORNING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Minor coastal flooding is possible with successive high tides through
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

21

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 8:08 PM EDTRip Current StatementILMBrunswick, New Hanover, Pender48 hr
Sep 26, 10:32 PM EDTCoastal Flood AdvisoryILMBrunswick, New Hanover11 hr
Sep 27, 5:57 AM EDTSpecial Marine WarningILM2 hr
Sep 27, 7:59 AM EDTSpecial Marine WarningILM2 hr
Sep 27, 8:56 AM EDTTornado WarningILMRobeson34 min
Sep 27, 9:07 AM EDTCoastal Flood AdvisoryILMBrunswick, New Hanover, Pender12 hr
Sep 27, 9:13 AM EDTTornado WarningILMBrunswick32 min
Sep 27, 9:41 AM EDTTornado WarningILMBrunswick34 min
Sep 27, 10:07 AM EDTSpecial Marine WarningILM113 min
Sep 27, 10:18 AM EDTSevere Thunderstorm WarningILMBladen, Brunswick, Columbus, Robeson57 min
Sep 27, 11:03 AM EDTSevere Thunderstorm WarningILMBrunswick, Columbus27 min
Sep 27, 11:10 AM EDTTornado WarningILMBladen20 min
Sep 27, 11:45 AM EDTAreal Flood AdvisoryILMBladen, Columbus3 hr
Sep 27, 11:52 AM EDTSevere Thunderstorm WarningILMBrunswick, New Hanover38 min
Sep 27, 11:54 AM EDTSpecial Marine WarningILM51 min
Sep 27, 12:45 PM EDTSpecial Marine WarningILM60 min
Sep 27, 2:45 PM EDTRiver Flood WarningILMRobeson29 hr
Sep 26, 8:23 PM EDTAreal Flood AdvisoryILMFlorence, Georgetown, Marion, Williamsburg3 hr
Sep 27, 5:54 AM EDTTornado WarningILMGeorgetown, Williamsburg36 min
Sep 27, 6:22 AM EDTTornado WarningILMFlorence, Williamsburg23 min
Sep 27, 6:34 AM EDTTornado WarningILMGeorgetown26 min
Sep 27, 6:58 AM EDTTornado WarningILMGeorgetown, Horry, Marion, Williamsburg32 min
Sep 27, 7:18 AM EDTTornado WarningILMFlorence, Horry, Marion, Williamsburg27 min
Sep 27, 7:32 AM EDTTornado WarningILMGeorgetown, Williamsburg28 min
Sep 27, 7:37 AM EDTTornado WarningILMGeorgetown38 min
Sep 27, 7:42 AM EDTTornado WarningILMDarlington, Dillon, Florence, Marion, Marlboro9 min
Sep 27, 7:47 AM EDTTornado WarningILMGeorgetown, Williamsburg28 min
Sep 27, 8:04 AM EDTTornado WarningILMGeorgetown, Horry, Marion26 min
Sep 27, 8:15 AM EDTTornado WarningILMGeorgetown, Horry17 min
Sep 27, 8:50 AM EDTTornado WarningILMHorry25 min
Sep 27, 9:15 AM EDTTornado WarningILMHorry30 min
Sep 27, 10:34 AM EDTRiver Flood WarningILMHorry13 days
Sep 27, 10:34 AM EDTRiver Flood WarningILMDarlington, Florence5 days

Nearby

Tornado Warnings in North Carolina, 2024Tornado Warnings in South Carolina, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.